Eczematous Drug Eruptions
AbstractEczematous drug eruptions are a heterogenous group of skin reactions that resemble eczema both clinically and histologically. We reviewed the literature and cataloged the systemically administered medications that cause these eruptions, along with their characteristic clinical presentations. We identified three primary pathophysiologic etiologies: (1) cutaneous immunomodulation, (2) skin dehydration, and (3) delayed hypersensitivity. Notably, eczematous eruptions caused by altered immunity in the skin may be increasing in incidence as some responsible drugs, in particular biologic therapies (such as tumor necrosis factor- α and interleukin-17 inhibitors) and targeted cancer treatments (including immune checkpoint inhibitors and epidermal growth factor receptor inhibitors), become more commonly employed in clinical practice. Other notable causes of eczematous eruptions include antiviral agents for hepatitis C virus a nd cardiovascular medications in elderly individuals, and notable subtypes of eczematous reactions include systemic contact dermatitis and photoallergic reactions, which are also discussed. The diagnostic gold standard is drug rechallenge and most reactions may be treated effectively with emollients , topical corticosteroids, and oral antihistamines.